Journal of the American Medical Association · 1937 · 27 citations · 0 references
MedicineDermatologyPharmacotherapyDermatopathologyHypersensitivityPhotodermatologyDrug-induced PhotosensitivityDrug-induced Skin ReactionsPhotosensitivity DisordersPruritic Skin DiseaseSkin IrritationCutaneous Drug EruptionsDrug-induced Skin EruptionsMaculopapular Drug EruptionPhotosensitive Drug EruptionPruritic Eruptions
When new drugs rapidly gain widespread popularity, their beneficial action is quickly recognized but their by-effects often reveal themselves more slowly and are often overlooked. Few drugs have come to the front with more eclat than have the sulfanilamide derivatives, marketed under the names of prontylin and prontosil. This report is presented not to detract from the value of these drugs but merely to mention the occurrence in a small series of cases of annoying but apparently not serious symptoms following their administration— namely, maculopapular eruptions with intense itching over areas of skin exposed to the sun in patients to whom large doses of sulfanilamide were administered. In one case chilliness, high fever and prostration were noted. While this series of four cases is obviously too small to permit any definite conclusions regarding the ill effects of sulfanilamide, it may serve as a means of calling the attention of the